Alert archive / Maine / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 26, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Aug 16, 2003, 6:35 PM EDT for Washington County, Maine. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2003, 6:35 PM EDT (22:35 UTC)
- Expired
- Aug 16, 2003, 7:30 PM EDT
- In force
- 55 min
- Issued by
- NWS Caribou, ME
- Area
- Whole counties
County Washington County, ME
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 10.6 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 333 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 769 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCAR 162235
SVRCAR
MEC029-162330-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
635 PM EDT SAT AUG 16 2003
THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WASHINGTON COUNTY IN SOUTHEAST MAINE
* UNTIL 730 PM EDT
* AT 635 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 8 MILES SOUTHWEST
OF PRINCETON. THE STORM WAS MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PRINCETON AT 635 PM EDT
MEDDYBEMPS AT 655 PM EDT
CALAIS AT 710 PM EDT
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE
DESTRUCTIVE HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.
REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
$$
LAT...LON 4531 6754 4503 6787 4488 6703 4523 6695
NOUHAN
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:46 PM EDT, 3 hours 49 minutes earlier.
Area forecast discussion, Aug 16, 2:46 PM EDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 246 PM EDT SAT AUG 16 2003 .SYNOPSIS...A COLD FRONT MOVING SOUTHEAST THROUGH NORTHERN AND EASTERN MAINE WILL BRING AN END TO STRONG THUNDERSTORMS ACROSS THE REGION THIS EVENING. THE FRONT SHOULD MOVE FAR ENOUGH SOUTH BY SUNDAY TO KEEP ANY RAIN SOUTH OF THE COAST WITH MOST PORTIONS OF NORTHERN AND DOWNEAST MAINE EXPERIENCING PARTLY CLOUDY SKIES AND SOMEWHAT DRIER AIR. AFTERWARDS CANADIAN HIGH PRESSURE SHOULD PROVIDE CLEAR TO PARTLY CLOUDY SKIES AND PLEASANT TEMPERATURES TO ALL OF THE REGION INTO WEDNESDAY. DISCUSSION... SHORT RANGE: TDYS MODELS SEEM TO BE A LITTLE MORE PROGRESSIVE WITH BRING THE COLD FRONT ACROSS THE FA THIS EVENING AND DRIVE IT FURTHER SOUTH... SOUTH OF THE WATERS BY SUN 12Z. THIS SCENARIO SHOULD ALLOW THE CURRENT LINE OF STRONG TSTMS FORMING OVR EAST CENTRAL AND DOWNEAST MAINE TO EXIT SE OF THE FA ERLY THIS EVE. WITH MODERATE SUBSIDENCE BEHIND THE FRONT LATER TNGT...WE XPCT AT LEAST PARTIAL CLRG LATE. THEN ON SUN...THE ETA IN PARTICULAR SHOWS A WEAK SECONDARY SURGE OF LLVL COOL AIR MOVING SSE ACROSS THE FA IN ASSOCIATION WITH THE UPPER TROF. THIS MAY BE ENOUGH TO KICK OFF A FEW ISOLD SHWRS SUN AFT INTO ERLY EVE. AFTERWARDS...STRONG SUBSIDENCE SHOULD BEGIN OVERSPREADING THE FA FROM THE NW...BRINGING CLRG TO THE N SUN NGT AND TO DOWNEAST AREAS BY MON MORN. LONGER RANGE: MON THRU WED...MODELS SHOW CAN SFC RDG DOMINATING THE FA BOTH MON AND TUE AS THE SFC DROPS SWRD FROM ONTARION INTO THE MID ATLC STATES. TUE NGT THE AVN...AS WELL AS HINTED BY THE ETA AT THE END OF THE MODEL RUN...INDICATES A WEAK BACK DOOR COLD FRONT SETTLING ACROSS THE WATERS BY WED MORN. NOT MUCH MOISTURE FOR THIS SYSTEM TO WORK WITH SO KEPT GRIDS AND FCST DRY THRU THIS PD. WED NGT THRU SAT...PREFER THE LASTEST GFS THIS PD WHICH IS THE MEDIAN MODEL BETWEEN THE MORE PROGESSIVE ECMWF AND THE SLOWER CAN MODEL...WHICH INCIDENTLY HARDLY BRINGS THE NEXT COLD FRONT INTO OUR FA UNTIL ERLY NEXT WEEK. WITH THIS SOLUTION IN MIND...WE HAD TO BACK OFF SOME ON POPS ON FRI SINCE THE GFS INDICATES A SLOWER COLD FRONTAL ARRIVAL AND PASSAGE FOR SAT. SUBSEQUENTLY...WE KEPT LOW POPS ACROSS THE N THU AND FRI WHICH WILL BE NEAR THE NRN EDGE OF THE WARM SECTOR AND INTRODUCED POPS FOR FRI NGT INTO SAT MORN. GIVEN THE CONSIDERABLE SPREAD OF THE MED RANGE MODELS...FCST CONFIDENCE IS NOT VERY HI AT DAYS 6 AND 7. MARINE... WINDS AND WVS WILL INTIALLY BE IN THE 3 TO 4 FT RANGE ERLY THIS EVE AS SCT TSTMS TRAVERSE THE WATERS...BUT THEN SHOULD SUBSIDE TO 2 TO 3 FT BY LATE TNGT. NO HEADLINES ANTICPATED THRU TUE. AVIATION...SHOWERS/TSTMS FOR KCAR/KPQI/KHUL/KBGR WILL GIVE WAY TO VFR CONDITIONS THIS EVENING FOLLOWING FRONTAL PASSAGE. WITH SUBSIDENCE TOWARD MORNING EXPECT BRIEF IFR CONDITIONS FOR ALL TAF SITES WITH STRATUS AND/OR FOG. .CAR...NONE. VJN
Hazardous weather outlook, Aug 16, 4:30 AM EDT, 14 hours 5 minutes before
MEZ001>006-010-011-015>017-029>032-161200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 430 AM EDT SAT AUG 16 2003 HAZARDOUS WEATHER OUTLOOK FOR THE FOLLOWING COUNTIES IN NORTHERN AND DOWNEAST MAINE... AROOSTOOK... HANCOCK... NORTHERN SOMERSET... PENOBSCOT... PISCATAQUIS... WASHINGTON. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR THE LATEST WEATHER INFORMATION...TUNE TO NOAA WEATHER RADIO OR ON THE INTERNET GO TO (LOWER CASE): HTTP://WWW.NWS.NOAA.GOV/ER/CAR. FITZSIMMONS
In the hours before
Special weather statement, Aug 16, 2:30 PM EDT, 4 hours 5 minutes before
MEZ006-161915-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
230 PM EDT SAT AUG 16 2003
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...
AT 225 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS...STRETCHING FROM
NEAR MONTICELLO TO NEAR HAYNESVILLE. THE LINE WAS MOVING EAST AT
30 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 315 PM EDT INCLUDE...
HAYNESVILLE... HODGDON... HOULTON...
THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
HAIL...THE SIZE OF PEAS...
GUSTY WINDS...UP TO 45 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
DEADLY CLOUD-TO-GROUND LIGHTNING...5 TO 10 STRIKES PER MINUTE...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 5 PM EDT. STAY
TUNED TO LOCAL MEDIA OUTLETS OR NOAA WEATHER RADIO FOR THE
LATEST SEVERE WEATHER INFORMATION.
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4633 6839 4564 6838 4572 6779 4634 6779
NORCROSS
NNNNSpecial weather statement, Aug 16, 3:10 PM EDT, 3 hours 25 minutes before
MEZ002-004>006-010-162000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
310 PM EDT SAT AUG 16 2003
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK...PISCATAQUIS AND
PENOBSCOT COUNTIES...
AT 305 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS...STRETCHING FROM 16
MILES NORTHWEST OF OXBOW TO 20 MILES SOUTH OF TELOS LAKE. THE LINE
WAS MOVING EAST AT 30 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 400 PM EDT INCLUDE...
TELOS LAKE... MOOSEHORN CROSSING...
MOUNT KATAHDIN... BAXTER ST PARK... OXBOW...
MASARDIS... SHIN POND... SHERMAN...
SHERMAN STATION...
THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
HAIL...THE SIZE OF PEAS...
GUSTY WINDS...UP TO 45 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 5 PM EDT. STAY
TUNED TO LOCAL MEDIA OUTLETS OR NOAA WEATHER RADIO FOR THE
LATEST SEVERE WEATHER INFORMATION.
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4655 6934 4626 6937 4573 6940 4575 6808
4654 6812
NORCROSS
NNNNSpecial weather statement, Aug 16, 4:10 PM EDT, 2 hours 25 minutes before
MEZ005-006-162100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
410 PM EDT SAT AUG 16 2003
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK AND PENOBSCOT
COUNTIES...
AT 405 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS...STRETCHING FROM 15
MILES NORTHWEST OF SMYRNA MILLS TO NEAR GRINDSTONE. THE LINE WAS
MOVING EAST AT 30 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 500 PM EDT INCLUDE...
MILLINOCKET... SHERMAN STATION... SHERMAN...
EAST MILLINOCKET... SMYRNA MILLS... ISLAND FALLS...
HOULTON... HODGDON... HAYNESVILLE...
THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
HAIL...THE SIZE OF PEAS...
GUSTY WINDS...UP TO 45 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 5 PM EDT.
STAY TUNED TO LOCAL MEDIA OUTLETS OR NOAA WEATHER RADIO FOR THE
LATEST SEVERE WEATHER INFORMATION.
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4633 6875 4619 6876 4558 6881 4572 6782
4634 6783
NORCROSS
NNNNSpecial weather statement, Aug 16, 5:15 PM EDT, 1 hour 20 minutes before
MEZ006-011-015>017-032-162215-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
515 PM EDT SAT AUG 16 2003
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK...PENOBSCOT...
WASHINGTON AND HANCOCK COUNTIES...
AT 510 PM EDT...DOPPLER WEATHER RADAR INDICATED A BROKEN LINE OF
THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS...STRETCHING FROM
NEAR HODGDON TO NEAR KENDUSKEAG. THE LINE WAS MOVING EAST AT
30 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 615 PM EDT INCLUDE...
WYTOPITLOCK... HAYNESVILLE... OLD TOWN...
SPRINGFIELD... DANFORTH... TOPSFIELD...
GRAND LAKE STREAM... PRINCETON...
ORIENT...
THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
HAIL...UP TO A HALF INCH...
STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
DEADLY CLOUD-TO-GROUND LIGHTNING...5 TO 10 STRIKES PER MINUTE...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4603 6805 4593 6830 4488 6875 4510 6738
4603 6778
NORCROSS
NNNNSpecial weather statement, Aug 16, 5:35 PM EDT, 1 hour before
ANZ050-070-MEZ001>006-010-011-015>017-029>032-162215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 535 PM EDT SAT AUG 16 2003 ...THE SEVERE THUNDERSTORM WATCH FOR NORTHERN AND EASTERN MAINE AND THE ADJACENT COASTAL WATERS HAS BEEN ALLOWED TO EXPIRE... A COLD FRONT WILL CROSS THE AREA THIS EVENING. SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR IN ADVANCE OF THE FRONT. ALTHOUGH SOME STRONG THUNDERSTORMS ARE STILL POSSIBLE IN ADVANCE OF THE FRONT...THE THREAT OF SEVERE WEATHER HAS DIMINISHED. THUS...THE SEVERE THUNDERSTORM WATCH FOR NORTHERN AND EASTERN MAINE HAS BEEN ALLOWED TO EXPIRE. SMALL HAIL...WIND GUSTS OF 40 TO 50 MPH AND HEAVY DOWNPOURS COULD STILL ACCOMPANY THE STRONGER THUNDERSTORMS. ALL THUNDERSTORMS CONTAIN DEADLY LIGHTNING. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE COVER IN A SHELTER OR BUILDING. NORCROSS
Special weather statement, Aug 16, 6:15 PM EDT, 20 minutes before
MEZ016-017-029-030-032-162345-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
615 PM EDT SAT AUG 16 2003
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...WASHINGTON AND HANCOCK
COUNTIES...
AT 615 PM EDT...DOPPLER WEATHER RADAR INDICATED A BROKEN LINE OF
THUNDERSTORMS WITH A FEW STORMS CONTAINING SMALL HAIL AND GUSTY
WINDS...STRETCHING FROM VANCEBORO TO 24 MILES WEST OF DEBLOIS.
THE LINE WAS MOVING SOUTHEAST AT 30 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 745 PM EDT INCLUDE...
VANCEBORO... GRAND LAKE STREAM...
PRINCETON... DEBLOIS... MEDDYBEMPS...
CHERRYFIELD... BAR HARBOR...
THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
HAIL...THE SIZE OF PEAS...
GUSTY WINDS...UP TO 35 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4565 6742 4477 6848 4427 6828 4478 6697
NOUHAN
NNNNThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 1:12 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 48 min |
| Aug 16, 5:37 PM EDT | Special Marine Warning | CAR | 83 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.